|Year : 2018 | Volume
| Issue : 2 | Page : 82-84
Distended striae distensae in a patient with nephrotic syndrome
Archana J Lokhande, Tapan Kumar Dhali, Priya Chaudhary, Rishi Goel, Soni Rathore
Department of Dermatology, ESIC PGIMER, Model Hospital, New Delhi, India
|Date of Web Publication||21-Sep-2018|
Dr. Tapan Kumar Dhali
Department of Dermatology, ESIC PGIMER, Model Hospital, New Delhi - 110 034
Source of Support: None, Conflict of Interest: None
Striae distensae (SD) are very common dermatological condition produced as a result of overstretching of skin leading to depressed linear irreversible atrophic dermal scars. We report a case of oral corticosteroid induced extensive striae distensae in a patient with nephrotic syndrome, who developed sudden bulging and fluid collection in these atrophic skin scars during the course of disease. Laboratory analysis of aspirated fluid from the oedematous SD revealed it to be transudate in nature. Thus it was concluded that, as part of anasarca the extracellular fluid got preferentially accumulated within the weaker atrophic scarred skin of striae.
Keywords: Edema, nephrotic syndrome, striae distensae, transudate
|How to cite this article:|
Lokhande AJ, Dhali TK, Chaudhary P, Goel R, Rathore S. Distended striae distensae in a patient with nephrotic syndrome. J Dermatol Dermatol Surg 2018;22:82-4
|How to cite this URL:|
Lokhande AJ, Dhali TK, Chaudhary P, Goel R, Rathore S. Distended striae distensae in a patient with nephrotic syndrome. J Dermatol Dermatol Surg [serial online] 2018 [cited 2021 May 11];22:82-4. Available from: https://www.jddsjournal.org/text.asp?2018/22/2/82/241909
| Introduction|| |
Striae distensae (SD) or stretch marks are linear dermal scars which are produced as a result of excessive stretching of the skin. In the initial phase (striae rubra), they are erythematous, raised, occasionally pruritic lesions which later become flattened or depressed, bluish-to-white with a wrinkled surface. SD are commonly seen in pregnancy, pubertal growth spurt, as well as coditions causing rapid change of weight such as obesity, anasarca, and corticosteroid excess.
We report a case of nephrotic syndrome that developed extensive SD while on oral corticosteroid treatment and eventually resulting in bulging of SD due to preferential accumulation of edema fluid in these weaker skin scars.
| Case Report|| |
A 21-year-old female, having nephrotic syndrome due to rapidly progressive glomerulonephritis and who was on oral prednisolone at a dose of 30 mg/day, presented with anasarca and fluid-filled skin lesions over the trunk and lower limbs. Within 6 months of continuous corticosteroid therapy, the patient developed persistent swelling involving the entire body which first developed over limbs and gradually progressed to involve upper abdomen.
The patient also had a history of the development of asymptomatic multiple, reddish, broad-based, linear stretch marks over breast, abdomen, thighs, knees, and legs with subsequent distension and bulging of these skin lesions after initiation of steroid treatment.
On routine laboratory evaluation, kidney function tests – blood urea nitrogen was 39 mg/dl – slightly raised, but serum creatinine (0.9) was within normal limits. Routine microscopy of urine sample showed the presence of proteinuria +++, with 24-h urinary albumin being 2.1 g. In liver function test, total protein was 4.4 g/dl (normal 6–8 g/dl), whereas albumin was 1.70 g/dl (normal 3.5–5 g/dl); serum albumin to globulin ratio was 0.62.
On examination, there was generalized edema all over the body more in lower limbs, gradually decreasing toward the upper part of body along with vulvar edema. The lesions were edematous, linear to irregular, lobulated, shiny, and translucent in appearance [Figure 1]a and [Figure 1]b. The lesions over the limb gave rippled appearance [Figure 2]. On palpation, the lesions were nontender and partially compressible with a doughy feel.
|Figure 1: (a) Multiple fliud-filled striae with generalized edema, (b) vulval edema|
Click here to view
|Figure 2: Rippled appearance of limbs due to chronic fluid retention and gravitational pooling|
Click here to view
A fine-needle aspiration from the edematous SD revealed clear straw-colored serous fluid [Figure 3]. On biochemical analysis, the fluid was acellular in nature, with protein content being 0.20 g/dl and albumin being 0.12 g/dl. Microbiological culture of the fluid failed to show any organism growth. All these findings confirmed the transudate nature of edema fluid. The ratio of effusion protein (0.2) to serum protein (4.4) was 0.045.
No treatment was offered for skin lesions. On institution of indoor care along with diuretics, immunosuppressant cyclophosphamide, parenteral protein albumin, and general supportive care, the physical condition of the patient improved. All these measures resulted in subsidence of edema with flattening of distended striae [Figure 4].
| Discussion|| |
Striae distensae are the type of atrophic dermal scars produced due to overstretching of skin in a direction perpendicular to the force of greatest tension. They are not only produced in physiological conditions such as pregnancy or weight gain but may also result due to excess endogenous or exogenous corticosteroids.
Steroids cause skin atrophy possibly due to changes in the dermal connective tissue framework by reducing synthesis and altering the structure of collage, glycosaminoglycans, and fibroblast.
In our patient, use of systemic corticosteroid for nephrotic syndrome gave rise to extensive SD formation over trunk and limbs. Development of anasarca led to preferential accumulation of edema fluid in these damaged atrophic skin striae.
According to Light's criteria, the edema fluid is considered to be transudate in nature when the ratio of effusion to serum protein is <0.5. Laboratory evaluation of aspirated fluid from SD confirmed its transudate character, thus confirming its origin from hypoalbuminemia secondary to nephrotic syndrome.
Hypoalbuminemia is one of the many causes leading to fluid transudation and development of generalized edema or anasarca. Peterson et al. had reported a case of a 17-year-old female of lupus nephritis who developed a similar clinical picture of hypoproteinemia, acute edema, and transudation of fluid in lesions of SD. A similar case of lupus nephritis was also reported by Lee et al. in which the patient presented with painful edematous SD on sudden weight gain. On histopathology of these lesions, they found edema of the dermal connective tissue, leading to separation of collagen fibers and fragmented short elastic fibers.
Protein-losing enteropathy is another important cause of hypoalbuminemia, thus resulting in edema as reported by Jogova and Hwang. A 57-year-old female patient of Clostridium difficile-induced diarrhea developed progressive severe edema secondary to protein-losing enteropathy and fluid accumulation in pre-existing abdominal SD.
Seshadri et al. and Choe et al. have proposed different mechanisms for this phenomenon of edematous SD, namely altered dermal mechanics with higher content of hydrophilic glycosaminoglycans, disintegration of collagen, and lowered tensile strength of striae. As compared to other striae, the systemic steroid-induced SD is larger and broader in nature, leading to preferential stretching and swelling of these SD by edema fluid rapidly.
Improvement in primary conditions (such as hypoalbuminemia, nephrotic syndrome, and heart failure) that had given rise to severe edema results in flattening of these fluid-filled lesions. The flattening of the distended SD with treatment was also observed in our case, except over legs. The persistence of fluid in lower limbs gave rise to rippled and pebbled appearance; it could be due to effect of posture and preferential pooling of fluid due to gravity.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Maari C, Powell J. Atrophies of connective tissue. In: Bolognia JL, Schaffer JV, Cerroni L, editors. Dermatology. 4th
ed. China: Elsevier; 2017. p. 1727-8.
Gázquez I, Porcel JM, Vives M, Vicente de Vera MC, Rubio M, Rivas MC, et al.
Comparative analysis of light's criteria and other biochemical parameters for distinguishing transudates from exudates. Respir Med 1998;92:762-5.
Nuutinen P, Riekki R, Parikka M, Salo T, Autio P, Risteli J, et al.
Modulation of collagen synthesis and mRNA by continuous and intermittent use of topical hydrocortisone in human skin. Br J Dermatol 2003;148:39-45.
Peterson JL, McMarlin SL, Read SI. Edematous striae distensae. Arch Dermatol 1984;120:1097-8.
Lee JH, Lee EK, Kim CW, Kim TY. A case of edematous striae distensae in lupus nephritis. J Dermatol 1999;26:122-4.
Jogova M, Hwang SW. Fluid-filled striae in a patient with hypoalbuminemia. CMAJ 2017;189:E942.
Seshadri D, Rathi M, George J, Kanwar AJ. Fluid Within Striae–An Unusual Phenomenon. J Case Rep 2013;3:331-3.
Choe SW, Yoon YH, Seo SJ, Hong CK, Yu SH. A case of edematous striae distensae by corticosteroid and generalized edema in nephrotic syndrome. Korean J Dermatol 2004;42:1238-40.
[Figure 1], [Figure 2], [Figure 3], [Figure 4]